Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 113, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 2, 2018, 8:42 PM CDT for Brown County, South Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2018, 8:42 PM CDT (01:42 UTC)
- Expired
- Jul 2, 2018, 9:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Brown County, SD
The radar
The Aberdeen radar (KABR), 46 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 8:47 PM CDT | HAIL 1 | 5 Nw Houghton, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 7:36 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2124 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 8.5
The text
As transmitted.
799
WUUS53 KABR 030142
SVRABR
SDC013-030230-
/O.NEW.KABR.SV.W.0113.180703T0142Z-180703T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
842 PM CDT MON JUL 2 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northeastern Brown County in northeastern South Dakota...
* Until 930 PM CDT.
* At 842 PM CDT, a severe thunderstorm was located over Sand Lake
Wildlife Refuge, or 19 miles southeast of Ellendale, moving
northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hecla, Houghton and Sand Lake Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 4578 9798 4570 9834 4580 9840 4594 9821
4594 9798
TIME...MOT...LOC 0142Z 237DEG 27KT 4579 9826
HAIL...1.00IN
WIND...60MPH
$$
TDK2 follow-up statements
896
WWUS53 KABR 030159
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
859 PM CDT MON JUL 2 2018
SDC013-030230-
/O.CON.KABR.SV.W.0113.000000T0000Z-180703T0230Z/
Brown SD-
859 PM CDT MON JUL 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN BROWN COUNTY...
At 859 PM CDT, a severe thunderstorm was located over Hecla, or 17
miles west of Britton, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hecla, Houghton and Sand Lake Wildlife Refuge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 4578 9798 4575 9823 4584 9833 4594 9821
4594 9798
TIME...MOT...LOC 0159Z 237DEG 27KT 4586 9810
HAIL...1.00IN
WIND...60MPH
$$
TDK856
WWUS53 KABR 030227
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
927 PM CDT MON JUL 2 2018
SDC013-030237-
/O.EXP.KABR.SV.W.0113.000000T0000Z-180703T0230Z/
Brown SD-
927 PM CDT MON JUL 2 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWN COUNTY WILL
EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern South Dakota.
LAT...LON 4578 9798 4575 9823 4584 9833 4594 9821
4594 9798
TIME...MOT...LOC 0227Z 237DEG 27KT 4597 9785
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:49 PM CDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 2, 6:49 PM CDT, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 649 PM CDT Mon Jul 2 2018 .UPDATE... Issued at 647 PM CDT Mon Jul 2 2018 Made some slight adjustments to pops based on latest hi-res this evening. Otherwise, forecast is on track with a few discrete cells beginning to pop. && .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 351 PM CDT Mon Jul 2 2018 Diurnal cumulus have developed this afternoon across portions of northeastern South Dakota in an increasingly unstable airmass. Southerly winds have helped transport moist 60-65+ dewpoint air, contributing to 2000+ J/kg of CAPE. An area of low pressure over central South Dakota with a northeastward-protruding warm front may provide the focus for late afternoon and early evening surface-based thunderstorms. A favorable deep layer shear environment of 35+ kts will allow for organized structures, and a favorable low level shear environment will provide the opportunity for a tornado or two with discrete storms particularly across far northeastern SD and west central MN. By this evening/tonight, this activity may be sustained and expand to some degree thanks in part to a strengthening LLJ, but should become increasingly elevated with mainly a large hail threat. Meanwhile, additional convection may develop this evening across the western Dakotas and track to the east. A favorable shear environment may allow these storms to maintain their strong to severe intensity as they track across the ND/SD border overnight. An overall weakly forced scenario means less than average confidence in timing and location of thunderstorms during this time. By Tuesday mid-morning, activity should dissipate/push north and much of the afternoon should stay dry despite the continued presence of a frontal boundary across the area. Temperatures will once again rebound into the upper 80s and lower 90s across the area with dewpoints in the 60s. .LONG TERM...(Tuesday Evening through Monday) Issued at 351 PM CDT Mon Jul 2 2018 The main challenge in the long term will be Tuesday night. Strong instability/decent LL shear and little to no MLCIN toward evening should allow for sct thunderstorms to develop across the region, especially near the frontal boundary hanging around the Missouri River valley. One negative against convection will be increasing heights/warming temperatures aloft as EML moves into the plains a head of the s/w ejecting across Montana. And, as heights increase, the westerlies start to pull north, with decreasing deep layer bulk shear progged over the CWA toward evening. Nonetheless, still appears some severe weather is possible. For the rest of the period, expansive mid level ridge over the eastern CONUS builds back toward the central CONUS, and goes through a major increase in amplitude over the Rockies/High Plains late this week. The ridge does get squashed by late in the weekend as s/w energy moves through it. So, it looks mainly dry from Thursday through Saturday, with the next chc of rain coming Sunday into early next week as a sfc boundary slips south into the region. Temperatures, overall, will favor above normal for the period. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 647 PM CDT Mon Jul 2 2018 VFR conditions are expected except in the vicinity of thunderstorms. Gusty winds and large hail will be possible with any thunderstorms this evening and overnight. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...Lueck LONG TERM...TDK AVIATION...Wise
Hazardous weather outlook, Jul 2, 3:22 AM CDT, 17 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 322 AM CDT Mon Jul 2 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 322 AM CDT Mon Jul 2 2018 /222 AM MDT Mon Jul 2 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Isolated strong to severe thunderstorms will be possible tonight. The highest risk area for severe storms is far northeastern South Dakota and west central Minnesota. While the primary threat with any storms that develop will be large hail, strong winds, heavy rain, and frequent lightning will also be possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Showers and thunderstorms will be possible through Wednesday, mainly during the afternoon and evening hours. A few of these thunderstorms could become strong to severe. Strong winds, large hail, heavy rain, and frequent lightning will be the main threats. Showers and thunderstorms will again be possible Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested for tonight. Weather spotters are encouraged to submit severe weather reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. KF
In the hours before
Special weather statement, Jul 2, 7:04 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
704 PM CDT MON JUL 2 2018
SDZ018-037-030045-
Hand SD-Spink SD-
704 PM CDT MON JUL 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HAND AND
SOUTHWESTERN SPINK COUNTIES UNTIL 745 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Spottswood, or 17 miles south of Redfield, moving northeast at 15
mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Tulare, Twin Lakes and Spottswood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4469 9881 4480 9855 4464 9841 4464 9870
4454 9870
TIME...MOT...LOC 0004Z 239DEG 14KT 4463 9864
WiseLocal storm report, Jul 2, 8:19 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
819 PM CDT MON JUL 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL TULARE 44.74N 98.50W
07/02/2018 E1.00 INCH SPINK SD PUBLIC
&&Local storm report, Jul 2, 8:20 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
820 PM CDT MON JUL 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL TULARE 44.74N 98.50W
07/02/2018 E1.25 INCH SPINK SD TRAINED SPOTTER
&&Local storm report, Jul 2, 8:21 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
821 PM CDT MON JUL 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FUNNEL CLOUD 1 SW TULARE 44.73N 98.52W
07/02/2018 SPINK SD TRAINED SPOTTER
&&The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:04 PM CDT | Special Weather Statement | ABR | Hand | 41 min |
| Jul 2, 7:55 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 50 min |
| Jul 2, 8:06 PM CDT | Tornado Warning | ABR | Spink | 24 min |
| Jul 2, 8:12 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 33 min |
| Jul 2, 8:48 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 42 min |
| Jul 2, 9:00 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 25 min |
| Jul 2, 9:06 PM CDT | Severe Thunderstorm Warning | ABR | Spink | 39 min |
| Jul 2, 9:18 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 42 min |
| Jul 2, 9:41 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 49 min |
| Jul 2, 10:02 PM CDT | Special Weather Statement | ABR | Spink | 43 min |
| Jul 2, 10:13 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 15 min |
| Jul 2, 10:18 PM CDT | Flash Flood Warning | ABR | Hand, Spink | 8 hr |
| Jul 2, 10:33 PM CDT | Special Weather Statement | ABR | Hand | 42 min |
| Jul 2, 10:43 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 33 min |
| Jul 2, 10:45 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 45 min |
| Jul 2, 11:30 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 45 min |
| Jul 2, 11:35 PM CDT | Flash Flood Warning | ABR | Hand, Spink | 8 hr |
| Jul 3, 12:02 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 43 min |
| Jul 3, 12:33 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 18 min |
| Jul 3, 12:44 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 46 min |
| Jul 3, 1:51 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 26 min |
| Jul 3, 1:56 AM CDT | Flash Flood Warning | ABR | Faulk, Hand, Hyde | 6 hr |
| Jul 3, 2:43 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 37 min |
| Jul 3, 3:31 AM CDT | Heat Advisory | ABR | Brown, Buffalo, Edmunds, Faulk, Hand, Hyde and 3 more | 16 hr |
| Jul 3, 6:26 AM CDT | Areal Flood Warning | ABR | Hand, Spink | 6 hr |
| Jul 3, 10:00 AM CDT | Special Weather Statement | ABR | Roberts | 45 min |
| Jul 3, 10:03 AM CDT | Severe Thunderstorm Warning | ABR | Roberts | 30 min |
| Jul 3, 12:25 PM CDT | Areal Flood Warning | ABR | Hand, Spink | 3 days |
| Jul 3, 6:56 PM CDT | Special Weather Statement | ABR | Faulk | 49 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.